Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 249, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 25, 2016, 7:44 PM CST for Barton County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2016, 7:44 PM CST (01:44 UTC)
- Expired
- Dec 25, 2016, 8:03 PM CST
- In force
- 19 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barton County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 519 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WUUS53 KSGF 260144
SVRSGF
MOC011-260215-
/O.NEW.KSGF.SV.W.0249.161226T0144Z-161226T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
744 PM CST SUN DEC 25 2016
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Barton County in southwestern Missouri...
* Until 815 PM CST
* At 743 PM CST, a severe thunderstorm was located 8 miles southeast
of Mindenmines, or 12 miles southwest of Lamar, moving northeast at
65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lamar... Nashville...
Lamar Heights... Irwin...
Milford... Iantha...
Oakton...
This replaces the Severe Thunderstorm Warning that was previously in
effect for Barton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Little or no lightning and thunder are occurring with this storm.
Do not wait to see lightning or hear thunder to take shelter.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9439 3764 9408 3759 9407 3752 9408
3736 9439 3737 9456 3741 9459
TIME...MOT...LOC 0143Z 226DEG 55KT 3739 9446
HAIL...<.75IN
WIND...60MPH
$$
Schaumann2 follow-up statements
733
WWUS53 KSGF 260152
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
752 PM CST SUN DEC 25 2016
MOC011-260215-
/O.CON.KSGF.SV.W.0249.000000T0000Z-161226T0215Z/
Barton MO-
752 PM CST SUN DEC 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR EASTERN BARTON COUNTY...
At 752 PM CST, a severe thunderstorm was located over Lamar, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lamar... Lamar Heights...
Irwin... Milford...
Iantha... Oakton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Little or no lightning and thunder are occurring with this storm.
Do not wait to see lightning or hear thunder to take shelter.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9408 3759 9407 3752 9408 3737 9437
3748 9446 3765 9437
TIME...MOT...LOC 0152Z 226DEG 55KT 3749 9433
HAIL...<.75IN
WIND...60MPH
$$
Schaumann447
WWUS53 KSGF 260203
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
803 PM CST SUN DEC 25 2016
MOC011-260213-
/O.CAN.KSGF.SV.W.0249.000000T0000Z-161226T0215Z/
Barton MO-
803 PM CST SUN DEC 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3764 9408 3759 9407 3752 9408 3737 9437
3748 9446 3765 9437
TIME...MOT...LOC 0201Z 226DEG 55KT 3761 9418
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:42 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 25, 5:42 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
542 PM CST Sun Dec 25 2016
.SHORT TERM...(This evening through Monday)
Issued at 215 PM CST Sun Dec 25 2016
We have seen quite the transition in weather across the Missouri
Ozarks over the last 12 hours as a warm front continues to lift
northeast across the area. South of the front, temperatures have
warmed to around 70 degrees in the Joplin area with dew points
around 60 degrees. North and east of the front, temperatures were
in the upper 50s around West Plains and Rolla with patchy fog
continuing.
That warm front will continue to lift northeast this evening as
strong surface low pressure tracks northeast into the eastern
Dakotas. A trailing surface front/trough will be the focus of a
thin line of showers and a few isolated thunderstorms this
evening and overnight as this feature tracks east across the
area. This line of shallow convection has actually been ongoing
for the entire day off to our west.
We continue to believe that there will be a threat for isolated
damaging wind gusts across western Missouri and southeastern
Kansas with any small bowing structures. We will be closely
monitoring radar trends across eastern Kansas and Oklahoma as
short term model guidance is trending upward with instability. If
we begin to see more in the way of robust updrafts to our west, an
increase in the severe threat may be warranted.
That thin line of convection will then push out of south-central
Missouri around, or shortly after daybreak. Dry weather is then
expected for the remainder of Monday with temperatures remaining
mild. We have gone on the high side of guidance with highs
expected to reach the lower to middle 60s over most areas.
.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CST Sun Dec 25 2016
We will see a secondary cold front push through the area Monday
night which will bring in slightly cooler temperatures for
Tuesday. However, we are still looking at highs remaining above
normal in the upper 40s to lower 50s. Dry weather will continue
through through at least Tuesday as weak high pressure settles
over the region.
A few models then bring a very weak short wave trough through the
area from Tuesday night into Wednesday. There is an outside shot
at a rain shower or two across far southern Missouri, however
moisture quality and lift look fairly minimal.
There is then a general model consensus that the upper level flow
will become more amplified towards the end of the week with a
northwesterly flow setting up across the eastern half of the
United States. This should lead to a cooling trend as we look to
finish off the year. Global models indicate that the southern
branch of the upper level jet may become a bit more active as we
get into next weekend. This will be something to watch as it may
represent our next decent shot at precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 533 PM CST Sun Dec 25 2016
KSGF/KJLN/KBBG tafs: Rain/drizzle/showers are occurring with
gusty south winds ahead of a sfc/trough over eastern KS/OK. A line
of forced showers is occurring with the trough and will pass
through the region over the next few hours. Some enhanced wind
gusts may occur with somewhat deeper/heavier showers. Expect
generally mvfr/vfr ceilings ahead of the line, then vfr
conditions once the showers clear off to the east.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CST this evening for MOZ066-077-088-093-
101.
KS...Wind Advisory until 7 PM CST this evening for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSAHazardous weather outlook, Dec 25, 12:46 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1246 PM CST SUN DEC 25 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1246 PM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... WIND GUSTS UP TO 40 MILES PER HOUR WILL BE POSSIBLE ALONG AND WEST OF THE INTERSTATE 49 CORRIDOR AS A LOW PRESSURE SYSTEM STRENGTHENS ACROSS THE PLAINS. A NARROW LINE OF SHOWERS AND PERHAPS AN EMBEDDED THUNDERSTORM OR TWO WILL PUSH FROM THE WEST TO THE EAST ACROSS THE OUTLOOK AREA FROM THIS EVENING INTO THE OVERNIGHT PERIOD. WIND GUSTS OF 30 TO 45 MPH WILL ACCOMPANY THIS LINE. ISOLATED DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE THIS EVENING... GENERALLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THESE STRONGER WIND GUSTS WILL BE POSSIBLE WITH ANY SMALL BOWING SEGMENTS WITHIN THE MAIN LINE OF SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Special weather statement, Dec 25, 5:56 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
556 PM CST SUN DEC 25 2016
KSZ073-097-101-260045-
Crawford KS-Cherokee KS-Bourbon KS-
556 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD...BOURBON AND
WESTERN CHEROKEE COUNTIES UNTIL 645 PM CST...
At 551 PM CST, trained weather spotters and wind gauges indicated a
line of rain showers producing gusty winds from near Kincaid to near
Erie to 7 miles west of Edna. Movement was east at 30 mph.
Wind gusts of 40 to 50 mph can be expected with this line of showers.
Locations impacted include...
Fort Scott... Girard...
Marmaton... Sherman...
Mccune... Bronson...
Uniontown... Walnut...
West Mineral... Fulton...
Redfield... Hepler...
Mapleton... Petersburg...
Hallowell... Porterville...
Greenbush... Devon...
Brazilton... Pawnee Station...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
&&
LAT...LON 3803 9508 3804 9465 3765 9477 3700 9502
3700 9507 3750 9509
TIME...MOT...LOC 2351Z 250DEG 25KT 3805 9512 3754 9529 3702 9549
SchaumannSpecial weather statement, Dec 25, 7:02 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
702 PM CST SUN DEC 25 2016
KSZ097-101-MOZ066-077-088-260145-
Crawford KS-Cherokee KS-Jasper MO-Barton MO-Vernon MO-
702 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAWFORD...CHEROKEE...
SOUTHWESTERN VERNON...WESTERN JASPER AND WESTERN BARTON COUNTIES
UNTIL 745 PM CST...
At 700 PM CST, Doppler radar was tracking showers producing gusty
winds along a line extending from near Girard to Cherokee to near
Treece. Movement was east at 30 mph.
Wind gusts of 40 to 50 mph can be expected with this line of showers.
Locations impacted include...
Northwestern Joplin... Pittsburg...
Prairie State Park... Carl Junction...
Baxter Springs... Frontenac...
Columbus... Galena...
Girard... Oronogo...
Arma... Liberal...
Cherokee... Airport Drive...
Weir... Lowell...
Mulberry... Scammon...
Chicopee... Nashville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
&&
LAT...LON 3732 9490 3758 9488 3777 9438 3744 9436
3705 9455 3706 9461 3700 9462 3700 9502
TIME...MOT...LOC 0100Z 252DEG 25KT 3753 9479 3734 9478 3700 9495
SchaumannThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 7:21 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 24 min |
| Dec 25, 9:03 PM CST | Special Weather Statement | SGF | Lawrence | 42 min |
| Dec 25, 9:10 PM CST | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 24 min |
| Dec 25, 9:37 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 23 min |
| Dec 25, 9:58 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 32 min |
| Dec 25, 10:29 PM CST | Special Weather Statement | SGF | Lawrence | 31 min |
| Dec 26, 12:29 AM CST | Special Weather Statement | SGF | Texas, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.